Illinois, 2005

Tornado and Damaging Wind in Illinois, November 15, 2005

November 15, 2005 · NWS ILX · 2 events in 2 counties and zones

1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 15, 2:22 PM CST, 53 minutes earlier.

Area forecast discussion, Nov 15, 2:22 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CST TUE NOV 15 2005

.DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED JUST
NORTHEAST OF ST LOUIS...WITH A WARM FRONT EXTENDING EAST ACROSS
SOUTHERN ILLINOIS AND A COLD FRONT EXTENDING SOUTHWEST TOWARD THE
GULF COAST OF TEXAS. ALOFT...A VIGOROUS WAVE WAS DIGGING INTO THE
MID MISSISSIPPI VALLEY AND TAKING ON A NEGATIVE TILT.
THUNDERSTORM/SEVERE WEATHER THREAT WILL EXIT THE REGION BY LATE
AFTERNOON/EARLY EVENING. THIS FACT LEAVES THE MAIN FORECAST CONCERNS
HOW STRONG WINDS WILL BE TONIGHT/WEDNESDAY BEHIND THE COLD
FRONT...THE THREAT FOR WRAP AROUND SNOW SHOWERS/FLURRIES...AND HOW
COLD TEMPERATURES WILL BE OVER THE NEXT FEW DAYS.

12Z MODELS IN GOOD AGREEMENT THROUGH THE FIRST 60 HOURS WITH THE
FEATURES EXPECTED TO IMPACT FORECAST AREA. THEN...THE NAM IS FASTER
THAN THE GFS WITH A CLIPPER EXPECTED TO PASS BY THURSDAY NIGHT AND
FRIDAY. THIS DIFFERENCE WILL HAVE MINIMAL IMPACT ON FORECAST AREA AS
THE BEST FORCING/MOISTURE SHOULD PASS TO OUR NORTH. NEVERTHELESS...
TEND TO FAVOR THE GFS AT THIS TIME RANGE FOR THE DETAILS. GUIDANCE
TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY FAR.

SHORT TERM...TONIGHT THROUGH FRIDAY...

TONIGHT AND WEDNESDAY...STORMS/SEVERE WEATHER THREAT SHOULD BE EAST
OF REGION BY 00Z TONIGHT...SO WILL NOT DISCUSS THEM FURTHER. LOW
PRESSURE WILL QUICKLY LIFT NORTHEAST OF FORECAST AREA...LIFTING INTO
ONTARIO BY 12Z WEDNESDAY AND INTO JAMES BY BY 00Z THURSDAY. STRONG
COLD ADVECTION AND SUBSIDENCE GETS GOING IN ERNEST BY 06Z TONIGHT.
THE COLD ADVECTION AND SUBSIDENCE WILL BRING STRONGER WINDS TO THE
AREA OVERNIGHT AS THE DOWNWARD MOMENTUM TRANSFER ENHANCES THE WINDS
FROM THE SURFACE PRESSURE GRADIENT. EXPECT WIND GUSTS TO INCREASE TO
40 MPH OVERNIGHT...ESPECIALLY ACROSS NORTHERN SECTIONS OF THE
FORECAST AREA.

PLAN ON CARRYING A CHANCE OF LIGHT RAIN THIS EVENING IN THE NORTH
ASSOCIATED WITH THE WRAP AROUND/DEFORMATION ZONE PRECIPITATION...BUT
A DRY SLOT PUNCHING IN WILL KEEP THE REST OF THE REGION DRY. THERMAL
PROFILES COOL ENOUGH BY THE OVERNIGHT HOURS TO CHANGE ANY LINGERING
WRAP AROUND PRECIPITATION TO FLURRIES. MODEL SOUNDINGS SUGGEST
MOISTURE REMAINS DEEP ENOUGH INTO WEDNESDAY FOR FLURRIES TO LINGER
INTO MIDDAY (AGAIN...MAINLY IN THE NORTH).

WEDNESDAY NIGHT THROUGH FRIDAY...SURFACE HIGH PRESSURE GRADUALLY
BUILDS WEST TO EAST ACROSS THE REGION DURING THE PERIOD...WITH
MAINLY NEUTRAL NORTHWEST FLOW ALOFT. A WEAK WAVE IS EXPECTED TO PASS
THROUGH IN THE MEAN FLOW THURSDAY NIGHT AND EARLY FRIDAY...BUT THE
BEST FORCING AND MOISTURE APPEARS TOO FAR NORTH TO CARRY
PRECIPITATION.

LONG TERM...SATURDAY THROUGH TUESDAY...MODELS/ENSEMBLES CONTINUE TO
AGREE WITH THE OVERALL RIDGE WEST/TROF EAST PATTERN ACROSS NORTH
AMERICA. DIFFERENCES REMAIN ON THE INDIVIDUAL WAVES/CLIPPERS DIVING
INTO THE MEAN TROF AND THE IMPACTS...IF ANY...THEY WILL HAVE ON
FORECAST AREA. MODEL CONSENSUS KEEPS THE MAIN SYSTEMS AND THE
ASSOCIATED PRECIPITATION NORTH OF THE FORECAST AREA...SO WILL KEEP
THINGS DRY AT THIS TIME. BELOW NORMAL TEMPERATURES EXPECTED TO
PERSIST FOR THE FORESEEABLE FUTURE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK
Hazardous weather outlook, Nov 15, 10:42 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1042 AM CST TUE NOV 15 2005

ILZ038-042>046-048>057-061>063-066>068-071>073-161200-
MCLEAN-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MENARD-SCOTT-
MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-
SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-
LAWRENCE-
1042 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN INTENSIFYING AREA OF LOW PRESSURE WILL MOVE TO WEST CENTRAL
ILLINOIS AROUND THE NOON HOUR TODAY. AS THE LOW PRESSURE AREA
PUSHES FURTHER INTO ILLINOIS EARLY THIS AFTERNOON...TO THE EAST
AND SOUTHEAST OF THE TRACK OF THE LOW...THERE WILL BE AN
INCREASING THREAT FOR SEVERE THUNDERSTORMS TO DEVELOP BY EARLY
AFTERNOON. WINDS JUST ABOVE THE SURFACE WILL RANGE FROM 50 TO 60
MPH AND BE QUITE FAVORABLE FOR THE FORMATION OF SEVERE
THUNDERSTORMS...INCLUDING TORNADOES EARLY THIS AFTERNOON...WITH
THE PRIMARY MODE OF STORMS TRANSLATING INTO A SEVERE SQUALL LINE
WITH WIDESPREAD WIND DAMAGE. AS IT APPEARS NOW...THE HIGHEST RISK
FOR TORNADOES WILL OCCUR ALONG AND SOUTH OF A BLOOMINGTON TO
JACKSONVILLE LINE THIS AFTERNOON.

REPEATING...FAST MOVING THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES... WIDESPREAD WIND DAMAGE AND LARGE HAIL ARE POSSIBLE
BETWEEN NOON AND 6 PM THIS AFTERNOON AND EVENING.

THIS HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE WEATHER
OUTBREAK.  RESIDENTS ARE URGED TO BE PREPARED FOR SEVERE WEATHER
THIS AFTERNOON...AND TO CONTINUE TO MONITOR WEATHER INFORMATION
FOR THE AREA THROUGH THE EARLY EVENING.

ONCE THE STORM SYSTEM SHIFTS TO OUR NORTH THIS EVENING...STRONG
WEST TO NORTHWEST WINDS...GUSTING UP TO 40 MPH AT TIMES...WILL
USHER IN THE COLDEST AIR OF THE SEASON SO FAR THIS FALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLDEST AIR OF THE FALL SEASON WILL SETTLE INTO THE MIDWEST
FOR THE REMAINDER OF THE PERIOD WITH LITTLE IN THE WAY OF SIGNIFICANT
PRECIPITATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY...PRIMARILY FROM THE
HOURS OF NOON TO 600 PM.

ILZ029-031-037-041-047-161200-
PEORIA-WOODFORD-TAZEWELL-MASON-CASS-
1042 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN INTENSIFYING AREA OF LOW PRESSURE WILL MOVE TO WEST CENTRAL
ILLINOIS AROUND THE NOON HOUR TODAY. TO THE EAST AND SOUTHEAST OF
THE TRACK OF THE LOW...THERE WILL BE AN INCREASING THREAT FOR SEVERE
THUNDERSTORMS TO DEVELOP BY EARLY AFTERNOON. WINDS JUST ABOVE THE
SURFACE WILL RANGE FROM 50 TO 60 MPH AND BE QUITE FAVORABLE FOR THE
FORMATION OF SEVERE THUNDERSTORMS...INCLUDING A FEW TORNADOES
EARLY THIS AFTERNOON...WITH THE PRIMARY MODE OF STORMS TRANSLATING
INTO A SEVERE SQUALL LINE WITH WIDESPREAD WIND DAMAGE. AS IT
APPEARS NOW...THE HIGHEST RISK FOR TORNADOES WILL OCCUR ALONG THE
INTERSTATE 70 CORRIDOR THIS AFTERNOON.

ONCE THE STORM SYSTEM SHIFTS TO OUR NORTH THIS EVENING...STRONG
WEST TO NORTHWEST WINDS...GUSTING UP TO 40 MPH AT TIMES...WILL
USHER IN THE COLDEST AIR OF THE SEASON SO FAR THIS FALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLDEST AIR OF THE FALL SEASON WILL SETTLE INTO THE MIDWEST
FOR THE REMAINDER OF THE PERIOD WITH LITTLE IN THE WAY OF SIGNIFICANT
PRECIPIATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY...PRIMARILY FROM THE
HOURS OF NOON TO 600 PM.

ILZ027-028-030-036-040-161200-
KNOX-STARK-MARSHALL-FULTON-SCHUYLER-
1042 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN INTENSIFYING AREA OF LOW PRESSURE WILL MOVE TO WEST CENTRAL
ILLINOIS AROUND THE NOON HOUR TODAY. TO THE EAST AND SOUTHEAST OF
THE TRACK OF THE LOW...THERE WILL BE AN INCREASING THREAT FOR SEVERE
THUNDERSTORMS TO DEVELOP BY EARLY AFTERNOON. TO THE NORTHWEST OF THE
ILLINOIS RIVER...IT APPEARS THE PRIMARY THREAT FROM THE THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON WOULD BE WITH LARGE HAIL AND DAMAGING WINDS
WITH THE MAIN TORNADO THREAT OCCURRING SOUTH AND EAST OF THE AREA
THIS AFTERNOON. THE THREAT FOR THUNDERSTORMS SHOULD BEGIN TO
DIMINISH ACROSS THE AREA AFTER 400 PM.

ONCE THE STORM SYSTEM LIFTS INTO NORTHEAST ILLINOIS THIS
EVENING...VERY STRONG WINDS AND MUCH COLDER AIR WILL FOLLOW IN ITS
WAKE TONIGHT WITH WIND GUST AT OR ABOVE 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLDEST AIR OF THE FALL SEASON WILL SETTLE INTO THE MIDWEST
FOR THE REMAINDER OF THE PERIOD WITH LITTLE IN THE WAY OF SIGNIFICANT
PRECIPIATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...PRIMARILY FROM
NOON UNTIL 400 PM.

HJS

In the hours before

Local storm report, Nov 15, 1:51 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     CHAUNCEY                38.83N 87.87W
11/15/2005                   LAWRENCE           IL   EMERGENCY MNGR

            REPORTED BY LAWRENCE COUNTY ESDA.

&&

GEELHART
Local storm report, Nov 15, 1:55 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FUNNEL CLOUD     1 E NEW HEBRON          38.95N 87.72W
11/15/2005                   CRAWFORD           IL   EMERGENCY MNGR

            REPORTED BY CRAWFORD COUNTY ESDA.

&&

GEELHART

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jasper

When
November 15, 3:15 PM CST to 3:23 PM CST
Where
Jasper County, 7 mi SW of Newton
Rating
F1
Path length
10 mi
Path width
40 yd
Reported by
NWS STORM SURVEY
Coordinates
38.917, -88.267

A tornado touched down 7 miles southwest of Newton. The tornado downed numerous trees and power lines. The majority of the structure damage impacted outbuildings, barns and grain bins. 11 outbuildings were severely damaged or destroyed. Three homes sustained minor damage. One attached garage was destroyed, with the debris carried 150 yards downwind. The tornado lifted about 3.5 miles northeast of Newton.

Thunderstorm Wind, Clark

When
November 15, 3:50 PM CST to 4:10 PM CST
Where
Clark County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -87.883

A swath of wind damage extended along the Interstate 70 corridor from Martinsville to Marshall to the Indiana state line. Numerous trees, tree limbs and power lines were blown down. Siding was torn off a house in Marshall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyThe tornado archive for Illinois, 2005Warnings in Illinois, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484247, 5484246.